Massachusetts, 2007

Ice Storm in Massachusetts, January 15, 2007

January 15, 2007 · NWS ALY · 1 event in 1 county or zone

A low pressure system over the midwest moved east, reaching south central New York State around midday on Monday, January 15th, and then moved off the southern New England coast by Monday evening. Cold low level air remained in place as precipitation overspread the region early Monday morning, producing a mix of freezing rain and some sleet.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A low pressure system over the midwest moved east, reaching south central New York State around midday on Monday, January 15th, and then moved off the southern New England coast by Monday evening. Cold low level air remained in place as precipitation overspread the region early Monday morning, producing a mix of freezing rain and some sleet. Significant icing occurred from the freezing rain during Monday, leading to widespread power outages from downed trees and tree limbs, and from power transformers which shorted out. Although the freezing rain tapered off Monday evening, strengthening winds in the wake of the storm continued to down tree limbs and exacerbate power outages across the region into Monday night.|This ice storm had a significant impact on travel and economy across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jan 15, 3:53 AM EST, 7 minutes earlier.

Area forecast discussion, Jan 15, 3:53 AM EST, 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
353 AM EST MON JAN 15 2007

...SIGNIFICANT ICE STORM EXPECTED ACROSS NORTHERN AND POSSIBLY
CENTRAL PORTIONS OF THE FORECAST AREA TODAY...

.SYNOPSIS...
A DEVELOPING LOW PRESSURE SYSTEM OVER THE OHIO VALLEY WILL TRACK
EAST NORTHEAST TODAY...INTO SOUTHERN NEW YORK STATE BY THIS
EVENING...AND OFF THE NEW ENGLAND COAST BY TUESDAY MORNING.
PRECIPITATION WILL REDEVELOP ACROSS THE AREA AHEAD OF THIS STORM
SYSTEM TODAY...WITH MOST AREAS FROM THE CAPITAL DISTRICT NORTH AND
WEST EXPERIENCING A MIX OF SLEET AND FREEZING RAIN...WITH RAIN TO
THE SOUTH...AND SNOW WELL TO THE NORTH. THE PRECIPITATION WILL TAPER
OFF TONIGHT...WITH FAIR AND MUCH COLDER CONDITIONS RETURNING TO THE
REGION FOR TUESDAY THROUGH THURSDAY.

&&

.SHORT TERM /TODAY THROUGH WEDNESDAY/...
CONDITIONS SEEM RIPE FOR A POTENTIALLY SERIOUS ICE STORM FOR AREAS
NEAR AND NORTH OF THE MOHAWK RIVER...EXTENDING INTO SOUTHERN VERMONT
TODAY. COLDER...AND MORE IMPORTANTLY...DRIER AIR CONTINUES TO ADVECT
SOUTH ACROSS THE FORECAST AREA EARLY THIS MORNING. THIS IS BEING
AIDED BY A PASSING JET MAX OVER SOUTHERN QUEBEC...ENHANCING THE LOW
LEVEL AGEOSTROPHIC NORTHERLY FLOW ACROSS THE AREA. AS LOW PRESSURE
APPROACHES FROM THE SW...THIS FLOW WILL ACTUALLY STRENGTHEN...JUST
AS PRECIP MOVES INTO THE AREA...CREATING A SIGNIFICANT WINTRY MIX
THIS MORNING...INTO THE AFTERNOON HOURS FOR AREAS NORTH OF THE
MOHAWK VALLEY...EXTENDING INTO THE SOUTHERN ADIRONDACKS...AND
SOUTHERN VT. THE CAPITAL REGION MAY ALSO BE ON THE FRINGE OF THE
SERIOUS ICING...DEPENDING ON HOW MUCH SLEET OCCURS EARLY IN THE
EVENT...AND HOW MUCH WARMER AIR CAN MOVE UP THE HUDSON VALLEY LATE
IN THE DAY. AT THIS TIME...CURRENT THINKING IS FOR MOST AREAS IN THE
WARNING AREAS TO RECEIVE BETWEEN ONE HALF AND THREE QUARTERS OF AN
INCH OF ICE ACCRETION...WITH LOCALLY HIGHER AMOUNTS OF UP TO AN INCH
POSSIBLE. WHERE THE BELT OF HIGHEST AMOUNTS SETS UP...WIDESPREAD
POWER OUTAGES ARE LIKELY. AT THIS TIME...IT APPEARS THAT THIS THREAT
OF ONE INCH OF ICE ACCRETION WILL BE JUST N AND W OF THE CAPITAL
REGION...ESPECIALLY ACROSS THE LAKE GEORGE AND SARATOGA SPRINGS
REGION...EXTENDING INTO EASTERN WASHINGTON COUNTY...AND ALSO INTO
PORTIONS OF EASTERN WINDHAM COUNTY IN VT. HOWEVER...SLEET COULD KEEP
THESE AMOUNTS DOWN A BIT. AS FOR SNOW ACROSS THE SOUTHERN
ADIRONDACKS...LOOKS LIKE AMOUNTS WILL BE LESS THAN PREVIOUSLY
EXPECTED...GENERALLY IN THE 3 TO 5 INCH RANGE...WITH SLEET CUTTING
DOWN ON SNOWFALL AMOUNTS. FREEZING RAIN WILL EVENTUALLY REACH THESE
AREAS AS WELL LATER THIS AFTERNOON. SEVERAL MODELS HINT AT MILDER
AIR SNEAKING UP THE HUDSON RIVER VALLEY LATER THIS AFTERNOON...WHICH
COULD CHANGE THE FREEZING RAIN TO PLAIN RAIN NEAR THE CAPITAL
DISTRICT BY EARLY AFTERNOON. HOWEVER...GIVEN THE INTIALLY LOW
DEWPOINTS STILL ADVECTING IN FROM THE N...THIS REMAINS QUESTIONABLE.

MEANWHILE...AS THE AFOREMENTIONED COLDER AIR SEEPS SOUTH...THINK
EVEN AREAS OF WESTERN ULSTER COUNTY WILL GET A PERIOD OF FREEZING
RAIN THIS MORNING. IT LOOKS LIKE SOME HIGHER ELEVATIONS...GENERALLY
BETWEEN 1200 FEET AND 2000 FEET...COULD RECEIVE UP TO ONE THIRD OF
AN INCH OF ICE ACCRETION THIS MORNING...BEFORE TEMPERATURES RISE
ABOVE FREEZING. HOWEVER...IT IS POSSIBLE THAT THE COLD AIR COULD
LINGER AT THESE HIGHER ELEVATION INTO MIDDAY...WHICH COULD PLACE
THEM CLOSE TO WARNING CRITERIA. AGAIN...AT THIS TIME...HAVE EXPANDED
THE ADVISORY INTO WESTERN ULSTER COUNTY...BUT HAVE KEPT AMOUNTS OF
ICE BELOW WARNING THRESHOLD.

TONIGHT...AS MAIN PRECIPITATION SHIELD SHIFTS TO THE
E...WINDS WILL BECOME MORE W...THEN NW. AS COLDER AIR APPROACHES
ALOFT...THIS MAY ACTUALLY ALLOW FOR ENOUGH MIXING TO DEVELOP JUST
AFTER SUNSET TO ALLOW TEMPS TO SPIKE UPWARD...WITH MAX TEMPS
OCCURRING BETWEEN 01Z-03Z. COLDER AIR EVENTUALLY WILL WIN...AND
TEMPERATURES WILL FINALLY DROP BACK AFTER MIDNIGHT...ACCOMPANIED BY
SCATTERED SNOW SHOWERS/FLURRIES ACROSS THE N/W.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
TUESDAY...COLD ADVECTION CONTINUES...WITH GUSTY NW WINDS. SOME SNOW
SHOWERS/FLURRIES WILL OCCUR ACROSS THE SOUTHERN ADIRONDACKS...AND
ALSO THE CATSKILLS...WITH FLURRIES POSSIBLE ELSEWHERE. EXPECT MAX
TEMPS TO BE REACHED DURING THE LATE MORNING HOURS...WITH TEMPS THEN
FALLING SLOWLY IN THE AFTERNOON.

TUE NT/WED...VERY COLD...AS ARCTIC AIR INFILTRATES REGION. NAM 12
SEEMS A BIT TOO EMPHATIC WITH EXTENT OF COLD...AND THUS HAVE TAKEN
BLEND OF NAM 12 2-M TEMPS...AND MAV NUMBERS. WIND CHILL VALUES COULD
EASILY APPROACH ADVISORY CRITERIA LATE TUE NT/EARLY WED
AM...ESPECIALLY ACROSS NORTHERN AREAS. IN ADDITION...EXPECT MANY
TEMPS TO DIP WELL BELOW ZERO ACROSS THE ADIRONDACKS.

OTHERWISE...WILL NEED TO WATCH INTERACTION OF SOUTHERN STREAM
MOISTURE WITH NORTHERN STREAM IMPULSE FOR THU NT-FRI TIME FRAME...AS
SOME LONG RANGE MODELS SUGGEST PRECIP COULD GET CLOSE TO REGION
DURING THIS TIME. ANOTHER COLD SURGE MAY FOLLOW FOR LATER IN THE
WEEKEND.

&&

.AVIATION /09Z-06Z/...
MAINLY INSTRUMENT FLIGHT RULE CONDITIONS WILL OCCUR THROUGH THIS
EVENING. AFTER MIDNIGHT...AN IMPROVEMENT TO VISUAL OCCASIONALLY
MARGINAL CONDITIONS WILL OCCUR. THERE WILL BE WIDESPREAD RAIN ACROSS
THE SOUTHERN PORTION OF THE ROUTE WITH SNOW CHANGING TO SLEET AND
FREEZING RAIN BY NOON AT THE NORTHERN END OF THE ROUTE. WIDESPREAD
FREEZING RAIN WILL OCCUR OVER THE CENTRAL PORTION OF THE ROUTE THIS
MORNING...CHANGING TO RAIN FROM MID MORNING THROUGH EARLY AFTERNOON.
VISIBILITY RESTRICTIONS WILL BE WIDESPREAD IN PRECIPITATION MIST AND
FOG. CEILINGS WILL BECOMING MAINLY LESS THAN 1 THOUSAND FEET...BY OR
SHORTLY AFTER DAYBREAK. SURFACE WIND WILL BE NORTHEAST AND
LIGHT...LESS THAN 10 KNOTS...EARLY THIS MORNING GRADUALLY VEERING TO
SOUTHEAST DURING THE COURSE OF THE DAY. AFTER MIDNIGHT...THE WIND
WILL SHIFT QUICKLY TO THE WEST AND INCREASE TO 10 TO 20 KNOTS AS A
COLD FRONT MOVES THROUGH.

&&

.HYDROLOGY...
RIVERS ARE RUNNING HIGH. HOWEVER...WITH ONLY A QUARTER TO A THIRD OF
AN INCH OF RAINFALL EXPECTED FROM THE LOWER CATSKILLS TO
SOUTHWESTERN NEW ENGLAND THROUGH THIS EVENING...FLOODING IS NOT
EXPECTED TO OCCUR. THE PRECIPITATION WILL BE MAINLY SNOW...SLEET AND
FREEZING RAIN TO THE NORTH OF THE CAPITAL DISTRICT...WITH FREEZING
RAIN AND SLEET CHANGING TO RAIN FROM THE NORTHERN CATSKILLS TO THE
NORTHERN BERKSHIRES. ALTHOUGH THE RAINFALL WILL BE HEAVIER IN THIS
AREA...NEAR AN INCH...PART OF THE PRECIPITATION WILL BE LOCKED IN
ICE THROUGH THE DURATION OF THE PRECIPITATION...INTO THIS EVENING.
MUCH COLDER AIR WILL TAKE HOLD AFTER MIDNIGHT AND MUCH OF THE
SURFACE WATER WILL BECOME FROZEN. WITH SUBFREEZING TEMPERATURES
LIKELY FOR THE REMAINDER OF THE WEEK...RUNOFF WILL BE MINIMAL.
PRECIPITATION IS ALSO LIKELY TO BE SCARCE THIS WEEK...AND ANY THAT
OCCURS WILL BE IN THE FORM OF SNOW. SO...FLOODING DUE TO RAINFALL IS
NOT EXPECTED. ICE WILL BEGIN TO BUILD UP ON LAKES AND SOME RIVERS BY
THE LATTER HALF OF THE WEEK.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     MAZ025.

     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR MAZ001.

NY...FREEZING RAIN ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR
     NYZ058>061-063.

     WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR NYZ032-033-
     038>043-047>054-082>084.

VT...WINTER STORM WARNING UNTIL MIDNIGHT EST TONIGHT FOR VTZ013>015.

&&

SHORT TERM...KL
LONG TERM...KL
AVIATION...HEMMERICH
HYDROLOGY...HEMMERICH
Hazardous weather outlook, Jan 14, 9:12 PM EST, 6 hours 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
912 PM EST SUN JAN 14 2007

MAZ001-NYZ032-033-038>043-047>054-082>084-VTZ013>015-151200-
NORTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-
EASTERN ALBANY-WESTERN RENSSELAER-EASTERN RENSSELAER-
NORTHERN FULTON-SOUTHEAST WARREN-SOUTHERN WASHINGTON-BENNINGTON-
WESTERN WINDHAM-EASTERN WINDHAM-
912 PM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN
ADIRONDACKS...THE LAKE GEORGE SARATOGA REGION...THE CENTRAL MOHAWK
VALLEY...GREATER CAPITAL REGION...THE SCHOHARIE VALLEY...NORTHERN
CATSKILLS...SOUTHERN VERMONT...AND THE NORTHERN BERKSHIRES.

.DAY ONE...TONIGHT
A WINTER STORM WARNING IS IN EFFECT...STARTING AT MIDNIGHT
TONIGHT. PLEASE REFER TO OUR WINTER WEATHER STATEMENT FOR ALL THE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A WINTER STORM WARNING IS IN EFFECT THROUGH MIDNIGHT MONDAY NIGHT. PLEASE
REFER TO OUR WINTER WEATHER STATEMENT FOR ALL THE DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT THROUGH
MONDAY. PLEASE REPORT ANY ICE ACCUMULATIONS...OR SNOW AND SLEET AMOUNTS IN
EXCESS OF TWO INCHES VIA THE SPOTTER TELEPHONE NUMBER...THE
INTERNET SEVERE WEATHER SPOTTER FORM OR NYSPIN.

MAZ025-NYZ058>061-151200-
SOUTHERN BERKSHIRE-WESTERN GREENE-EASTERN GREENE-WESTERN COLUMBIA-
EASTERN COLUMBIA-
912 PM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR GREENE...COLUMBIA AND
SOUTHERN BERKSHIRES COUNTIES...

.DAY ONE...TONIGHT

A FREEZING RAIN ADVISORY IS IN EFFECT FROM MIDNIGHT TO 1 PM
MONDAY. PLEASE REFER TO OUR WINTER WEATHER STATEMENT FOR ALL THE
DETAILS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A FREEZING RAIN ADVISORY IS IN EFFECT UNTIL 1 PM MONDAY. PLEASE REFER
TO OUR WINTER WEATHER STATEMENT FOR ALL THE DETAILS.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE NEEDED SUNDAY NIGHT THROUGH
MONDAY. PLEASE REPORT ANY ICE ACCUMULATIONS...OR SNOW AND SLEET AMOUNTS IN
EXCESS OF TWO INCHES VIA THE SPOTTER TELEPHONE NUMBER...THE
INTERNET SEVERE WEATHER SPOTTER FORM OR NYSPIN.

CTZ001-013-NYZ063>066-151200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-WESTERN ULSTER-
EASTERN ULSTER-WESTERN DUTCHESS-EASTERN DUTCHESS-
912 PM EST SUN JAN 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ULSTER...DUTCHESS AND
LITCHFIELD COUNTIES.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

TAW

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 ice storm. Local standard time, as filed.

Ice Storm, Northern Berkshire

When
January 15, 4:00 AM EST to 10:00 PM EST
Where
Northern Berkshire forecast zone
Reported by
Public
Coordinates
42.371, -73.206 (the zone’s center; the record gives no point)

A low pressure system over the midwest moved east, reaching south central New York State around midday on Monday, January 15th, and then moved off the southern New England coast by Monday evening.|Cold low level air remained in place as precipitation overspread the region early Monday morning, producing a mix of freezing rain and some sleet. Significant ice accretion of one half to three quarters of an inch occurred, especially across higher elevations, which led to scattered power outages. Power lines were reported down from the ice accretion in Savoy and Windsor.|The freezing rain ended by late Monday afternoon.

What these are

Ice Storm
Freezing rain accumulating a quarter inch or more of ice, or less where it caused significant damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2007Every state in 2007This day in weather historyWarnings in Massachusetts, January 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 9623.